Alert archive / Alabama / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 55, NWS Mobile, AL

May 29, 2010Covington County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at May 29, 2010, 10:34 AM CDT for Covington County, Alabama. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 29, 2010, 10:34 AM CDT (15:34 UTC)
Expired
May 29, 2010, 11:15 AM CDT
In force
41 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon

County Covington County, AL

The radar

The Eglin Afb radar (KEVX), 67 km from the middle of the area, began a volume at 15:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 3.6 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2010-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1436 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2010-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1436 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
860 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

100 
WUUS54 KMOB 291534
SVRMOB
ALC039-291615-
/O.NEW.KMOB.SV.W.0055.100529T1534Z-100529T1615Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
1034 AM CDT SAT MAY 29 2010

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN COVINGTON COUNTY IN SOUTH CENTRAL ALABAMA...

* UNTIL 1115 AM CDT

* AT 1033 AM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
  WINDS OVER 60 MPH.  THIS STORM WAS 2 MILES SOUTH OF FLORALA...OR
  ABOUT 21 MILES NORTHEAST OF CRESTVIEW...AND MOVING NORTH AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FLORALA BY 1040 AM CDT...
  LOCKHART BY 1045 AM CDT...
  STEDMAN BY 1055 AM CDT...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3099 8621 3098 8631 3099 8644 3119 8649
      3124 8622
TIME...MOT...LOC 1534Z 173DEG 15KT 3098 8632

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 4:44 AM CDT, 5 hours 50 minutes earlier.

Area forecast discussion, May 29, 4:44 AM CDT, 5 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
444 AM CDT SAT MAY 29 2010

.SHORT TERM...(TODAY AND TONIGHT)...UPPER LOW CONTINUES TO MOVE
ACROSS NORTHWEST MISSISSIPPI BRINGING COLD AIR ALOFT WHICH WILL
DESTABILIZE THE AIR. CAPE WILL CLIMB UP TO 2000 TO 3000 J/KG AND LI
TO -5 ENSURING A LOT OF TURNOVER BRINGING NUMEROUS CONVECTIVE CELLS.
EXPECT A SLIGHT SLOWDOWN TONIGHT. /77

.SHORT TERM (SUNDAY THROUGH TUESDAY)...AIR WILL DESTABILIZE AGAIN
WITH CAPE SLIGHTLY LESS THAN SATURDAY. DESTABILIZATION WILL START
EARLY SUNDAY MORNING BRINGING NUMEROUS CONVECTIVE CELLS BEFORE NOON.
LEFTOVER CONVECTION EXTENDING INTO SUNDAY EVENING AND INTO SUNDAY
NIGHT. THAT UPPER LOW WE ARE WATCHING WILL BE DRIFTING SOUTH DOWN THE
MISSISSIPPI/ALABAMA BORDER TO THE GULF. THAT WILL NOT ONLY
DESTABILIZE THE ATMOSPHERE DUE TO COOLING ALOFT, BUT WILL FORCE
CONVECTION THROUGH DIFFERENTIAL POSITIVE VORTICITY ADVECTION WITH
RESPECT TO HEIGHT. 500 MB TEMPERATURES ARE ONLY ABOUT 5 DEGREES
COOLER WHICH WILL KEEP THE CONVECTION ALIVE OVER THE WEEKEND. SOME
STORMS COULD PRODUCE HAIL AS HEATING NEARS MAXIMUM, BUT ALTHOUGH ONE
WOULD EXPECT THE UPPER SYSTEM TO BRING DOWN WET BULB ZEROES TO BELOW
10 KFT, THEY ONLY GO TO 11.6 KFT. BY SUNDAY THE UPPER LOW STILL OVER
THE REGION BUT THE COLD CORE WILL HAVE WARMED UP WITH LESS
INSTABILITY AVAILABLE. NONETHELESS POPS REMAIN 50 TO 60 PERCENT. LOW
WEAKENS FURTHER SUNDAY NIGHT AND MONDAY JUST BARELY DETECTABLE AS A
GYRE FROM OVER THE TENNESSEE VALLEY TO THE PIEDMONT REGION.

PRECIPITABLE WATER > 1.5 INCHES OR SO MONDAY. SEABREEZE WILL FORCE A
CHANCE OF AFTERNOON SHOWERS AND THUNDERSTORMS BUT BY MID-MORNING THE
SEABREEZE WILL BE MARCHING ACROSS THE COAST. MAY SEE WATERSPOUTS
NEAR THE BEACH IN THIS ENVIRONMENT. WEAK VERTICAL SHEAR WOULD LIMIT
SEVERE OR NEAR SEVERE STORMS TO BE OF THE SHORT LIVED PULSE VARIETY.

/77

.LONG TERM...(TUESDAY NIGHT THROUGH SATURDAY) REMNANTS OF UPPER LOW
DRIFTS TOWARD EAST COAST AS ITS EDDY KINETIC ENERGY IS ABSORBED INTO
IN THE UPPER WESTERLY FLOW AND DAMPENS OUT. THE WEAK GRADIENTS OF
GEOPOTENTIAL HEIGHT AND THICKNESS, THAT IS, MEAN 1000-500 MB
TEMPERATURE, WILL KEEP CONDITIONALLY UNSTABLE CONDITIONS SUCH THAT
DAYTIME HEATING WILL FORCE SCATTERED CONVECTION THROUGH THE FIRST OF
THE WEEK. WEAK 500 MB RIDGING TUESDAY AND WEDNESDAY AS THE LOW DRIFTS
EAST BRINGING A SLIGHT DECREASE IN DIURNAL CONVECTION. CONVECTION
HOWEVER IS STILL POSSIBLE EACH DAY FROM MID AFTERNOON INTO THE EARLY
EVENING DUE TO ONSHORE FLOW WHICH WILL MOVE PRECIPITABLE WATER
TOWARD 2 INCHES. PERSISTENCE WILL BE THE FORECAST WITH SCATTERED
AFTERNOON THUNDERSTORMS EXPECTED. TEMPERATURES ARE FORECAST TO HOVER
NEAR AVERAGE FOR MON/TUE AND WARM TO SLIGHTLY ABOVE NORMAL BY
MIDWEEK.

/77

&&

.AVIATION...STARTING VFR THIS MORNING, BUT QUICKLY INTO THE SOUP THIS
AFTERNOON ESPECIALLY EAST OF A MERIDIAN OVER MOBILE BAY BY MID
AFTERNOON. CIGS 4000 FEET AND VSBY 5 TO 6 MILES, POSSIBLY LOWER IN
STRONGER CONVECTION.

/77

&&

.MARINE...UPPER LOW MOVING SOUTH OVER THE MISSISSIPPI VALLEY WILL
STALL OVER THE GULF AND MOVE EAST THROUGH THE WEEKEND. IT WILL BRING
A LIGHT WIND OVER THE AREA. SIGNIFICANT DIRECTION CHANGES/SPEED WILL
BE ASSOCIATED WITH THE MESOSCALE PROCESSES SUCH AS FORMATION OF THE
AFTERNOON SEA BREEZE AND/OR OUTFLOW BOUNDARIES FROM SCATTERED TO
NUMEROUS THUNDERSTORMS. SYNOPTICALLY DRIVEN ONSHORE FLOW WILL RETURN
EARLY NEXT WEEK AS THE UPPER SYSTEM WEAKENS AND A SURFACE HIGH OFF
THE WESTLANT REGAINS CONTROL OVER THE REGION.

/77

&&

.FIRE WEATHER...WILDFIRE DANGER MINIMAL FOR THE NEXT COUPLE OF DAYS.
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS MAINLY IN THE
AFTERNOONS OVER THE WEEKEND. MIXING HEIGHTS AND DISPERSIONS WILL BE
LOW DUE TO CLOUD COVER. MAY SEE DROPPING RH LATE IN THE WEEK.

/77

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      88  69  85  69 /  60  30  60  30
PENSACOLA   88  71  85  71 /  60  30  60  40
DESTIN      86  73  80  75 /  60  30  60  40
EVERGREEN   89  66  86  66 /  70  30  70  40
WAYNESBORO  88  65  86  65 /  50  30  50  40
CAMDEN      89  65  85  66 /  70  30  70  50
CRESTVIEW   89  66  85  68 /  70  30  60  40

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, May 29, 5:52 AM CDT, 4 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTION
NATIONAL WEATHER SERVICE MOBILE AL
552 AM CDT SAT MAY 29 2010

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-301100-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
552 AM CDT SAT MAY 29 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...THE COASTAL WATERS OF ALABAMA AND
NORTHWEST FLORIDA...NORTHWEST FLORIDA AND SOUTHEAST MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS MAY APPROACH OR EXCEED SEVERE LIMITS
BRINGING STRONG TO DAMAGING WINDS...SMALL HAIL...FREQUENT
LIGHTNING...AND HEAVY RAIN. THIS ACTIVITY WILL INCREASE THROUGH THE
DAY. NO ORGANIZED HAZARDOUS WEATHER IS EXPECTED AT THE
MOMENT...THOUGH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL OCCUR THIS
WEEKEND. SOME STORMS MAY AGAIN APPROACH SEVERE LIMITS BRINGING
STRONG GUSTY WINDS...SMALL HAIL...FREQUENT LIGHTNING...AND HEAVY
RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 11:22 AM CDTSevere Thunderstorm WarningMOBCovington38 min
May 29, 1:43 PM CDTSevere Thunderstorm WarningMOBBaldwin32 min
May 29, 2:18 PM CDTSevere Thunderstorm WarningMOBClarke27 min
May 29, 2:20 PM CDTSevere Thunderstorm WarningMOBWilcox25 min
May 29, 2:43 PM CDTSevere Thunderstorm WarningMOBBaldwin32 min
May 29, 3:22 PM CDTSevere Thunderstorm WarningMOBClarke23 min
May 29, 3:28 PM CDTSpecial Marine WarningMOB47 min
May 29, 3:34 PM CDTFlash Flood WarningMOBClarke105 min
May 29, 4:22 PM CDTSevere Thunderstorm WarningMOBWashington38 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.